Montana, 2015High Wind in Montana, December 9 to 10, 2015
December 9 to 10, 2015 · NWS GGW · 4 events in 4 counties and zones
A quickly-developing low pressure circulation emerged from the Canadian Rockies and strengthened over southern Saskatchewan during the late night and overnight hours. With higher pressure over the Wyoming Rockies, the tight pressure gradient in between directed very strong and gusty winds through portions of northeast Montana.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quickly-developing low pressure circulation emerged from the Canadian Rockies and strengthened over southern Saskatchewan during the late night and overnight hours. With higher pressure over the Wyoming Rockies, the tight pressure gradient in between directed very strong and gusty winds through portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 9, 2:04 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 9, 2:04 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
204 PM MST WED DEC 9 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
SYNOPTIC SETUP... SHORT TERM STARTS WITH AN EXITING RIDGE MOVING
INTO THE DAKOTAS AND AN ENTER TROUGH CURRENTLY OVER WESTERN
MONTANA. ANOTHER SMALL RIDGE/TROUGH COUPLET SETS OVER THE PACIFIC
NORTHWEST AND JUST OFF THE COAST. COOL PACIFIC AIR LIES OVER THE
GULF OF ALASKA.
THIS AFTERNOON AND EVENING... CHANCES FOR RAIN SHOWERS WILL
INCREASE THROUGH THE AFTERNOON HOURS AS A FRONT SWINGS AROUND A
LOW OVER SOUTHERN SASKATCHEWAN AND THROUGH THE NORTHERN ZONES OF
THE CWA. A SLIGHT CHANCE FOR THUNDER WILL EXIST THIS AFTERNOON BUT
SHOULD QUICKLY DIE OVERNIGHT. WINDS BEHIND THE FRONT SHOULD MIX
DOWN TO THE SURFACE AND ALLOW FOR BRIEF GUSTS TONIGHT NEAR 58 MPH
AND THUS A HIGH WIND WARNING IS IN EFFECT.
THURSDAY MORNING THROUGH AFTERNOON... AS THE CENTRAL SURFACE LOW
TO THE NORTH MOVES EAST OVER MANITOBA THE BACK SIDE OF THE SYSTEM
MAY CLIP THE FAR NORTHERN AND NORTHEAST SECTIONS OF THE CWA
BRINGING AN ISOLATED CHANCE FOR RAIN/SNOW MIX DURING THE MORNING.
AS THE SMALL RIDGE TO THE WEST BUILDS IN... A BRIEF AREA OF
CLEARING IS EXPECTED DURING THE AFTERNOON HOURS.
FRIDAY... PACIFIC COOLED TROUGH WILL BEGIN TO MOVE INTO THE
WESTERN HALF OF THE CONUS... AND A SLIGHTLY COLD MODIFIED AIRMASS
UP NORTH WILL SLIDE THROUGH NORTHEAST MONTANA. THE CLASH OF BOTH
THESE ENTERING AIRMASSES WILL CREATE A STALLED FRONT ACROSS
SOUTHWESTERN PORTIONS OF THE CWA WHICH SHOULD THEN RECEIVE MIXED
PRECIPITATION MAINLY IN THE FORM OF SNOW. GUESSTIMATE AT THIS TIME
IS FOR ROUGHLY A COUPLE HUNDREDTHS TO A TENTH OF AN INCH OF PRECIP
WITH 1 TO 2 INCHES OF SNOW MAX. GAH
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS CONTINUE TO FUSE TOWARD A SOLUTION FOR THE MONDAY-TUESDAY
SYSTEM. DID INTRODUCE A RAIN/SNOW MIX HOWEVER IN THE SOUTHERN ZONES
MONDAY MORNING AS SOME MODELS ARE SHOWING UP TO AN 8*C TEMP AT 850
MB BEFORE THE PRECIPITATION STARTS. THIS STORM WILL LIKELY GENERATE
THE MOST ATTENTION AFTER CURRENT STORM EXITS THE AREA. REST OF
FORECAST LOOKED GOOD. TFJ
PREVIOUS DISCUSSION...
THE EXTENDED FORECAST PERIOD BEGINS WITH A LARGE-SCALE AMPLIFIED
UPPER-LEVEL TROUGH OVER MOST OF THE WESTERN STATES AND NORTHERN
HIGH PLAINS REGIONS. COLD AIR THROUGH THE ENTIRE COLUMN WILL BE IN
PLACE TO ENSURE THAT ALL PRECIPITATION WILL BE AS SNOW.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...A WEAK AND DIFFUSE LOW
PRESSURE SYSTEM WILL SLOWLY TRAVERSE THE AREA AND SPREAD LIGHT
SNOW WITH MINIMAL ACCUMULATION ACROSS OUR NORTHERN TIER ZONES NEAR
THE CANADIAN BORDER. THIS WILL BASICALLY BE THE END OF A MULTI-DAY
PRECIP EVENT TOTALING 1 TO 2 INCHES.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...A SLIGHTLY MORE ZONAL FLOW
MOVES OVER NORTHEAST MONTANA. ATMOSPHERE WILL BE TOO DRY TO
REALIZE ANYTHING MORE THAN FLURRIES. A NEW UPPER-LEVEL TROUGH
FORMS OVER THE PACIFIC NORTHWEST AREA.
MONDAY MORNING THROUGH TUESDAY NIGHT WILL PROBABLY BE THE PERIOD
OF MOST IMPACT WITH ANOTHER ROUND OF ACCUMULATING SNOW. THE
WESTERN TROUGH WILL EVENTUALLY CLOSE OFF A LOW CENTER OVER
WYOMING...WHICH PLACES US IN THE FAVORABLE NW COLD SECTOR OF THE
SYSTEM FOR MODERATE TO HEAVY SNOW. LATEST MODEL UPDATES SHOW
HEAVIER SNOW AMOUNTS ACROSS THE SOUTHERN HALF OF OUR CWA. GFS IS
MORE GENEROUS WITH THE PRECIP WHILE OTHER MODELS ARE DRIER. TRIED
TO BUILD AN AVERAGE HERE. BEST GUESS GIVES 1 TO 3 INCHES IN THE
NORTH AND 4 TO 7 INCHES IN THE SOUTH ALL OVER A 48 HOUR PERIOD.
BY THE END OF THE FORECAST PERIOD...A MUCH COLDER AIR MASS WILL BE
IN CONTROL OVER THE REGION GIVEN HIGHS AROUND 20 AND LOWS IN THE
SINGLE DIGITS ABOVE ZERO. BMICKELSON
&&
.AVIATION...
FLIGHT CATEGORY: VFR.
THE WINDS WILL BEGIN PICKING UP THIS AFTERNOON AND THUS ELIMINATE
SOME WIND SHEAR ISSUES. BUT WINDS WILL REMAIN STRONG THROUGH
THURSDAY MORNING WITH BRIEF GUSTS POSSIBLY TO 50 KTS. LOOK FOR WINDS
TO DIMINISH SUBSTATIALLY THURSDAY.
OTHERWISE...LIGHT RAIN SHOWERS THIS AFTERNOON WILL BE EXITING THE
AREA EARLY THIS EVENING. TFJ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 8 AM MST THURSDAY
FOR CENTRAL AND SOUTHERN VALLEY...DAWSON...GARFIELD...MCCONE...
PRAIRIE...RICHLAND...WIBAUX.
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 9, 3:32 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MST WED DEC 9 2015
MTZ017-022>027-101045-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-
332 AM MST WED DEC 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 8 AM
THURSDAY MORNING. WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH
ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021-060-101045-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-SOUTHWEST PHILLIPS-
332 AM MST WED DEC 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 5 AM
THURSDAY MORNING. WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH
ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-059-061-062-101045-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
332 AM MST WED DEC 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- December 9, 5:50 PM MST to December 10, 2:40 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, steady, sustained winds of at least 40 mph began at 5:50 PM on the 9th and ended around 2:40 AM on the 10th. The peak wind gust of 70 mph was recorded multiple times, from 7:10 to 7:20 PM, then again at 8:21 PM all on the 9th.
High Wind, Central and Southern Valley
- When
- December 10, 12:17 AM MST to 2:45 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Sustained winds of at least 40 mph entered the western portion of the county and were recorded at the US-2 Saco DOT site as early as 12:17 AM on the 10th. The first verifying wind gust of 58 mph was recorded there at 12:28 AM. The peak wind gust of 61 mph was recorded at 2:44 AM at the King Coulee RAWS in the southwestern portion of the county. Winds diminished just below criteria quickly thereafter.
High Wind, Central and Se Phillips
- When
- December 10, 12:17 AM MST to 12:30 AM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Saco US-2 DOT site, sustained winds of at least 40 mph began at 12:17 AM on the 10th. The only verifying and peak wind gust of 58 mph was recorded at 12:28 AM with the passage of the squall line. After which, winds quickly diminished back below warning criteria by 12:30 AM.
High Wind, Richland
- When
- December 10, 3:15 AM MST to 9:35 AM MST
- Where
- Richland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
On the morning of the 10th at the Sidney airport AWOS site, sustained winds of 40-43 mph were recorded from 4:35 AM to 5:35 AM. Frequent gusts of near 40 to 54 mph were recorded from 3:15 AM to 9:35 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, December 9 to 10, 20151 death · 1 injured · $2.6 million · 2 events
- Heavy Snow and High Wind in California, December 9 to 11, 20151 death · $25,000 · 50 kt wind · 5 events
- Flood in Washington, December 9 to 10, 2015$1.8 million · 1 event
- High Wind and Strong Wind in Washington, December 9, 2015$50,000 · 2 events
- Dense Fog in California, December 9 to 10, 20158 events
- Dense Fog in Virginia, December 9, 20157 events
- Dense Fog in Virginia, December 9 to 10, 20156 events
- High Wind in Oregon, December 9 to 10, 201576 kt wind · 4 events
- Coastal Flood and Hail in California, December 9 to 11, 20151 in hail · 4 events
- Dense Fog in West Virginia, December 9, 20152 events
- High Wind in Montana, December 9, 2015$2,000 · 65 kt wind · 2 events
- High Wind in California, December 9, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609025, 609020, 609027, 609024.